Florida, 2023

Hail in Florida, June 7, 2023

June 7, 2023 · NWS JAX · 1 event in 1 county or zone

A dominant west coast sea breeze regime triggered scattered thunderstorms during the afternoon, with strong to pulse severe storms developing toward the Atlantic coast where boundaries merged. Steep low level lapse rates and high CAPE supported hail and strong wind gusts in stronger cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A dominant west coast sea breeze regime triggered scattered thunderstorms during the afternoon, with strong to pulse severe storms developing toward the Atlantic coast where boundaries merged. Steep low level lapse rates and high CAPE supported hail and strong wind gusts in stronger cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 7, 2:59 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 7, 2:59 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
359 PM EDT Wed Jun 7 2023

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE FOR FLAGLER INTO THIS
EVENING...

.NEAR TERM...
Issued at 359 PM EDT Wed Jun 7 2023

The remaining focus for storm coverage will be Flagler county
into this evening as passing storms interact with the pinned
Atlantic sea breeze. These storms could be strong to marginally
severe and produce gusty winds, heavy rainfall and frequent
lightning. Further north, drier air has mixed down squashing much
of the convection for this afternoon. Showers and storms will
slowly subside this evening with the loss of diurnal heating.
Overnight lows will be in the upper 60s to around 70.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 359 PM EDT Wed Jun 7 2023

An upper low over New England will slowly retrograde westward,
weaken, and then shift northeastward by Friday night. At the
surface, a slow-moving cold front will sink southward into SE GA
on Thursday and then weakens further as it shifts southward into
NE FL on Friday. West-southwest flow persists ahead of the front
pinning the Atlantic sea breeze to the I-95 corridor each
afternoon. The frontal boundary will serve as the main lifting
mechanism and focus for storms on Thursday and Friday. The
anticipated sea breeze collision along the I-95 corridor will
provide the secondary focus for storms. Drier air will mix down
into the mid and lower levels increasing DCAPE values to around
700-900 J/kg. This could result in a few storms producing strong
to severe gusts in SE GA on Thursday. Temperatures will be around
seasonable with highs in the upper 80s to low 90s and lows in the
mid 60s to low 70s.

&&

.LONG TERM...
(Saturday through next Tuesday)
Issued at 359 PM EDT Wed Jun 7 2023

The weakened frontal boundary will stall across central FL on
Saturday while high pressure to the north builds eastward into the
Atlantic. As southerly flow develops on Sunday, the stalled front
will regain motion and lift northward as a warm front ahead of a
cold front approaching from the northwest. Scattered shower and
storms will be limited to NE FL on Saturday then spreads northward
into SE GA Sunday as moisture/instability recovers. Breezy
offshore winds and increasing storm coverage are anticipated early
next week ahead of the aforementioned front.

Temperatures will be slightly above climo through early next week
with highs in the upper 80s to low 90s and lows in the upper 60s
to low 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Wed Jun 7 2023

Convection starting to initiate across NE FL along a line from
GNV-SGJ as Satl Imagery shows Towering Cumulus and possible TSRA
to develop the next several hours and reach the East Coast sea
breeze front near SGJ by 21-23Z. Further north across the JAX
metro area, lower TSRA chances have led to shorter TEMPO groups
for TSRA mainly in the 21-23Z time frame before pushing offshore.
For now have continued to leave TSRA out of SSI forecast, with
just VCSH as a brief shower possible along sea breeze just east of
the TAF location. Following convection early this evening, just
expecting some lingering mid/high VFR convective cloud debris as
SW winds remain slightly elevated and Hi-Res models continue to
struggle with low stratus development pushing off the Gulf and
into NE FL towards sunrise so have kept any IFR/MVFR clouds SCT
from 08-14Z time frame with some light MVFR fog possible at
GNV/VQQ. Any convection from the next frontal boundary on Thursday
appears to occur after the current TAF period, so have added a
line with increasing W-SW winds around 10 knots and developing SCT
cumulus in the 2500-3500 ft range.

&&

.MARINE...
Issued at 359 PM EDT Wed Jun 7 2023

Southwesterly flow will continue through the week, then shift to
easterly this weekend following a frontal passage. Afternoon and
evening thunderstorms will be possible over the local waters each
day this week. The then front stalls just south of the area this
weekend as weak high pressure builds to the north and then
northeast. Winds shift to southerly Sunday into Monday as the
frontal boundary lifts northward as a warm front.

Rip Currents: Moderate rip current risk will continue today for
the northeast Florida beaches, with a low risk for southeast
Georgia.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  91  68  89 /  10  50  40  20
SSI  72  89  71  85 /   0  60  40  30
JAX  69  91  70  89 /  10  40  30  60
SGJ  71  89  70  88 /  20  20  20  60
GNV  69  90  70  91 /  10  20  10  60
OCF  70  88  70  90 /  10  10   0  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 7, 1:28 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
228 PM EDT Wed Jun 7 2023

FLZ140-240-071915-
Central Marion FL-Eastern Marion FL-
228 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Marion
County through 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weirsdale, or near The Villages, moving northeast at 20 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weirsdale and The Village of Briar Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2896 8199 2914 8179 2905 8165 2905 8166
      2903 8166 2896 8181
TIME...MOT...LOC 1828Z 244DEG 17KT 2898 8189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jun 7, 1:42 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
242 PM EDT Wed Jun 7 2023

FLZ140-071915-
Eastern Marion FL-
242 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Marion
County through 315 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 7 miles east of Emeralda, moving east at 20 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Marion
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2905 8166 2905 8165 2896 8166 2896 8181
TIME...MOT...LOC 1842Z 248DEG 17KT 2899 8171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jun 7, 1:49 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
249 PM EDT Wed Jun 7 2023

FLZ038-138-071930-
Coastal Flagler FL-Inland Flagler FL-
249 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Flagler
County through 330 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bunnell, moving northeast at 20 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Flagler Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2949 8112 2946 8111 2946 8112 2943 8110
      2942 8114 2941 8115 2927 8115 2926 8132
      2927 8132 2933 8135
TIME...MOT...LOC 1848Z 241DEG 17KT 2935 8127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jun 7, 2:39 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
339 PM EDT Wed Jun 7 2023

FLZ038-138-072030-
Coastal Flagler FL-Inland Flagler FL-
339 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Flagler
County through 430 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pierson, moving northeast at 25 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Flagler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2942 8114 2941 8115 2926 8115 2926 8133
      2927 8142 2937 8142
TIME...MOT...LOC 1939Z 238DEG 24KT 2931 8135

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jun 7, 3:12 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
412 PM EDT Wed Jun 7 2023

FLZ038-072100-
Inland Flagler FL-
412 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of northwestern Flagler
County through 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, moving northeast at 15 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2943 8148 2952 8152 2962 8131 2950 8123
TIME...MOT...LOC 2012Z 243DEG 14KT 2950 8145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jun 7, 3:17 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
417 PM EDT Wed Jun 7 2023

FLZ038-138-072045-
Coastal Flagler FL-Inland Flagler FL-
417 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of northeastern Flagler
County through 445 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm Coast, moving northeast at 15 mph.

HAZARD...Winds around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Coast and Marineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2951 8124 2961 8130 2969 8116 2968 8115
      2954 8110
TIME...MOT...LOC 2017Z 243DEG 14KT 2959 8122

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KB

The radar

The Jacksonville radar (KJAX), 111 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Flagler

When
June 7, 3:20 PM EST
Where
Flagler County, 1.39 mi ENE of Palm Harbor
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.590, -81.200

Nickel size hail was observed just NE of Palm Coast.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099046.